Alert archive / Hawaii / High Surf Advisories in 2016
High Surf Advisory 3, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Jan 11, 2016, 3:26 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2016, 3:26 PM HST (01:26 UTC)
- Expired
- Jan 12, 2016, 3:36 PM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373 WHHW40 PHFO 120126 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 326 PM HST MON JAN 11 2016 ...HIGH SURF ADVISORY ISSUED FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A LARGE NORTHWEST SWELL WILL PRODUCE ADVISORY LEVEL SURF HEIGHTS ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS THROUGH TUESDAY. HIZ001>003-006>008-012-013-017-020-121430- /O.CAN.PHFO.SU.W.0002.000000T0000Z-160112T0400Z/ /O.NEW.PHFO.SU.Y.0003.160112T0126Z-160113T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 326 PM HST MON JAN 11 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG NORTH FACING SHORES...16 TO 20 FEET. ALONG WEST FACING SHORES...10 TO 14 FEET. * TIMING...THROUGH TUESDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ FOSTER
2 follow-up statements
489 WHHW40 PHFO 121402 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 402 AM HST TUE JAN 12 2016 ...HIGH SURF ADVISORY CONTINUES FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .ADVISORY-LEVEL SURF ALONG THE EXPOSED NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS WILL CONTINUE THROUGH THE DAY TODAY AS THE LARGE NORTHWEST SWELL STEADILY TRENDS DOWN. HIZ001>003-006>008-012-013-017-020-130315- /O.CON.PHFO.SU.Y.0003.000000T0000Z-160113T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 402 AM HST TUE JAN 12 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG NORTH FACING SHORES...15 TO 20 FEET. ALONG WEST FACING SHORES...9 TO 12 FEET. * TIMING...THROUGH TODAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ GIBBS
971 WHHW40 PHFO 130136 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 336 PM HST TUE JAN 12 2016 ...NORTHWEST SWELL WILL CONTINUE TO DECLINE... HIZ001>003-006>008-012-013-017-020-130245- /O.CAN.PHFO.SU.Y.0003.000000T0000Z-160113T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 336 PM HST TUE JAN 12 2016 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. THE CURRENT NORTHWEST SWELL WILL CONTINUE TO DECLINE AND SURF IS NO LONGER AT ADVISORY LEVELS. SURF OVERNIGHT WILL SEE A SMALL BUMP IN HEIGHTS AS A SHORT LIVED REINFORCING NORTHWEST SWELL ARRIVES AND DECLINES INTO WEDNESDAY....HOWEVER SURF IS EXPECTED TO CONTINUE TO STAY BELOW ADVISORY LEVELS. $$ EATON
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 11, 12:36 PM HST, 2 hours 50 minutes earlier.
Area forecast discussion, Jan 11, 12:36 PM HST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 1236 PM HST MON JAN 11 2016 .UPDATE... INCREASED CLOUDS AND SHOWERS INTO THE EVENING ACROSS OAHU AND MOLOKAI DUE TO A PRE-FRONTAL BAND STRUNG OVER BOTH ISLANDS. && .SYNOPSIS... A WEAK SURFACE RIDGE WILL PERSIST NEAR THE MAIN HAWAIIAN ISLANDS THROUGH THURSDAY. WEATHER FOR THE STATE WILL REMAIN MOSTLY DRY AND DOMINATED BY DAYTIME SEA BREEZES AND NIGHTTIME LAND BREEZES. A WEAK COLD FRONT IS FORECAST TO REACH KAUAI AND OAHU ON THURSDAY NIGHT OR FRIDAY...BRINGING A MODEST INCREASE IN CLOUDS AND SHOWERS. && .PREV DISCUSSION.../ISSUED 324 AM HST MON JAN 11 2016/ WIDELY SCATTERED SHOWERS ARE PRESENT OVER THE CENTRAL COASTAL WATERS...AND SOUTHEAST OF THE BIG ISLAND. CLOUDS AND SHOWERS OVER THE CENTRAL PART OF THE STATE APPEAR TO BE ASSOCIATED WITH THE REMNANTS OF AN OLD FRONTAL BOUNDARY. OVERNIGHT LAND BREEZES ARE KEEPING THIS SHOWER ACTIVITY OFFSHORE...WITH DRY CONDITIONS PREVAILING ACROSS THE ISLANDS. SURFACE ANALYSIS DEPICTS A WEAK HIGH PRESSURE RIDGE EXTENDING FROM EAST OF THE BIG ISLAND ALONG 20N WESTWARD ACROSS THE MAIN HAWAIIAN ISLANDS. A FAST MOVING COLD FRONT IS PASSING FAR NORTH OF THE STATE...WHILE TROPICAL STORM PALI IS CENTERED FAR TO THE SOUTHWEST. ALOFT...A VERY STRONG JET STREAM PREVAILS OVER THE NORTH PACIFIC...SUPPORTING A PARADE OF FAST MOVING COLD FRONTS. DRY AND STABLE CONDITIONS PREVAIL OVER HAWAII...WITH THE 12Z SOUNDINGS SHOWING PWATS RANGING FROM 0.8 TO 1.0 INCHES...AND STRONG INVERSIONS BASED BETWEEN 5500 AND 7000 FEET. MIMIC-TPW SATELLITE IMAGERY SHOWS A DRY AIRMASS SURROUNDING THE STATE AS WELL. DRY CONDITIONS WILL PREDOMINATE OVER THE STATE TODAY. THE REMNANTS OF THE OLD FRONT OVER CENTRAL SECTIONS SHOULD DISSIPATE ENTIRELY DURING THE DAY. A LIGHT WIND FLOW REGIME WILL CONTINUE...ALLOWING WIDESPREAD SEABREEZES TO DEVELOP BY AFTERNOON. WITH AVAILABLE MOISTURE QUITE LIMITED...WOULD EXPECT ONLY WIDELY SCATTERED LIGHT SHOWERS TO DEVELOP ALONG THESE SEABREEZES DURING THE AFTERNOON. LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED FOR TONIGHT THROUGH THURSDAY MORNING. A WEAK HIGH PRESSURE RIDGE WILL REMAIN NEAR THE STATE...WITH A LIGHT WIND FLOW PATTERN CONTINUING. THIS WILL ALLOW DAYTIME SEABREEZES AND NIGHTTIME LAND BREEZES TO PREVAIL. ANOTHER FAST MOVING FRONT WILL PASS NORTH OF THE STATE TUESDAY NIGHT AND WEDNESDAY...BUT THIS SHOULD NOT HAVE ANY SIGNIFICANT WEATHER IMPACT OVER THE ISLANDS. THE ATMOSPHERE WILL REMAIN DRY AND STABLE...SO ONLY ISOLATED TO WIDELY SCATTERED LIGHT SHOWERS WILL DEVELOP...MAINLY OVER THE ISLANDS ALONG SEABREEZES EACH AFTERNOON. NIGHTS WILL BE MOSTLY CLEAR AND RELATIVELY COOL. FORECAST MODELS SHOW ANOTHER WEAK FRONT APPROACHING KAUAI FROM THE NORTHWEST THURSDAY AFTERNOON...WITH THE FRONT CROSSING KAUAI THURSDAY NIGHT THEN STALLING AND WEAKENING NEAR OAHU OR MOLOKAI ON FRIDAY. THERE HAS BEEN CONSIDERABLE RUN TO RUN VARIATION WITH THE TIMING OF THIS FRONT...AND WE COULD SEE SOME FURTHER CHANGES DURING THE NEXT FEW DAYS. IN ANY CASE...WE CURRENTLY EXPECT AN INCREASE IN CLOUDS AND SHOWERS FROM THE WEST TOWARD THE END OF THIS WEEK...MAINLY FOR KAUAI AND OAHU. AS WITH SEVERAL OF THE RECENT FRONTAL PASSAGES...THIS FRONT IS FORECAST TO LACK UPPER LEVEL SUPPORT NEAR HAWAII...AND DEEP MOISTURE/INSTABILITY WILL BE LACKING AS WELL. THEREFORE THE FRONT IS LIKELY TO BRING ONLY A MODEST INCREASE TO SHOWER ACTIVITY...WITH NO WIDESPREAD HEAVY RAINS OR THUNDERSTORMS EXPECTED. && .AVIATION... QUITE A BIT OF LOW CLOUDS CONTINUE TO LINGER IN THE ISLAND VICINITY...THOUGH BASES ON THOSE CLOUDS ARE HIGH ENOUGH SUCH THAT VFR CONDITIONS ARE EXPECTED TO PREVAIL TODAY. ISOLATED MVFR CEILING CONDITION IS POSSIBLE...PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS OVER THE ISLANDS. && .MARINE... THE LATEST BUOYS AROUND THE ISLANDS CONTINUE TO SUPPORT WARNING- LEVEL SURF ALONG THE NORTH AND WEST FACING SHORES EARLY THIS MORNING. THIS COMBINED WITH BUOY 51001 NW OF KAUAI ONLY SLOWLY BEGINNING TO EASE...THE HIGH SURF WARNING FOR THE EXPOSED NORTH AND WEST FACING SHORES HAS BEEN EXTENDED THROUGH THE DAY TODAY. THIS WILL TRANSLATE TO ADVISORY-LEVEL SEAS CONTINUING THROUGH THE DAY ACROSS THE EXPOSED MARINE AREAS AS WELL. ALTHOUGH THE LATEST MODEL GUIDANCE HAS STRUGGLED WITH THE EXACT TIMING OF THIS LARGE NORTHWEST SWELL OVER THE PAST 24 HRS WITH REGARD TO THE ARRIVAL AND PEAK...THE LATEST OBSERVATIONS HAVE COME INTO MUCH BETTER AGREEMENT OVER THE PAST 6 TO 12 HRS AND DEPICT THE SEAS BEGINNING TO EASE LATER THIS AFTERNOON THROUGH MID WEEK. AS A RESULT...THE ADVISORY WILL LIKELY BE ALLOWED TO EXPIRE AT THE END OF THE DAY TODAY. THE LATEST ENSEMBLE WAVE GUIDANCE REFLECTS THIS TREND AND DEPICTS LESS THAN 50 PERCENT PROBABILITIES OF 10 FT SEAS OVERNIGHT TONIGHT WITH THE BEST CHANCE REMAINING OVER THE MARINE AREAS NORTH OF THE ISLANDS. THE NEXT LARGE NORTHWEST SWELL IS EXPECTED LATER IN THE WEEK...WHICH WILL LIKELY GENERATE ADVISORY-LEVEL SEAS AND POSSIBLY WARNING-LEVEL SURF ONCE AGAIN BY FRIDAY...WHICH COULD LINGER INTO THE WEEKEND. WINDS WILL REMAIN RELATIVELY LIGHT THROUGH MUCH OF THE WEEK AS A SERIES OF WEAK FRONTS PASS NORTH OF THE WATERS AND A WEAK RIDGE OF HIGH PRESSURE REMAINS NEAR OR OVER THE STATE. A STRONGER COLD FRONT COULD REACH THE NW WATERS LATER IN THE WEEK BEFORE STALLING AND DISSIPATING INTO THE WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 6 PM HST THIS EVENING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI. SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL- MAUI COUNTY WINDWARD WATERS-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS. && UPDATE...FOSTER PREVIOUS DISCUSSION...CW/JACOBSON AVIATION...HUI MARINE...GIBBS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 5:12 AM HST | Wind Advisory | HFO | Hawaii | 10 hr |
Nearby
High Surf Advisories in Hawaii, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.